Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 290, NWS Wilmington, OH

August 15, 2003Pickaway County, Ross County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 15, 2003, 5:05 PM EDT for Pickaway County, Ross County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2003, 5:05 PM EDT (21:05 UTC)
Expired
Aug 15, 2003, 5:45 PM EDT
In force
40 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Pickaway County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 65 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 152105
SVRILN
OHC129-141-152145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT FRI AUG 15 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKAWAY COUNTY IN OHIO...
  ROSS COUNTY IN OHIO...

* UNTIL 545 PM EDT...

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF WILLIAMSPORT...OR ABOUT 13
  MILES SOUTHWEST OF CIRCLEVILLE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CIRCLEVILLE...
  KINGSTON...
  LOGAN ELM VILLAGE...
  WILLIAMSPORT...

DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE 
IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE 
STORM PASSES.


LAT...LON 3960 8323 3942 8324 3938 8280 3964 8286

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:05 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 15, 3:05 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT FRI AUG 15 2003

VISIBLE IMAGERY AND KILN RADAR THIS AFTN WERE SHOWING DEVELOPING
CONVECTION...MAINLY FROM THE CVG AREA NE TO CMH.  THIS WAS IN
RESPONSE TO A WEAK SFC TROF...COMBINED WITH CAPES BETWEEN 2500 J/KG
AND 3000 J/KG.  ATTM...WATER VAPOR IMAGERY DEPICTED A S/WV OVER SRN
WISCONSIN/NRN IL.  THIS S/WV SHOULD KEPT CONVECTION GOING INTO THE
EVENING HOURS N AND INTO EARLY MORNING S AS IT MOVES FROM NW TO SE
OVER THE CWFA.  ONCE THIS PASSES AND CONVECTION CEASES...SKIES
SHOULD BECOME MOSTLY CLEAR.  VERY HUMID AIRMASS WITH DEWPOINTS IN
THE LOWER TO MID 70S...WITH LIGHT WINDS AND LEFT OVER MSTR FROM
RAINFALL WILL RESULT IN AREAS OF FOG...LOCALLY DENSE.
EVENING/MIDNIGHT SHIFT WILL HAVE TO ASCERTAIN IF AN ADVISORY SHOULD
BE NEEDED.

FOR SATURDAY...COLD FRONT OVER THE NRN PLAINS WILL SWEEP SOUTHEAST
INTO THE SRN GREAT LAKES BY AFTN...THEN ACRS OUR CWFA INTO THE OHIO
RIVER VALLEY BY LATE SATURDAY NIGHT/SUNDAY MORNING.  ONLY WEAK
CONVERGENCE NOTED ON MODELS IN THE LOW LVLS.  BEST UPR DYNAMICS WILL
BE FOCUSED MORE TOWARDS NE OHIO.  HOWEVER...WITH FCST CAPES OF
NEARLY 3000 J/KG...IT WILL NOT TAKE MUCH TO KICK OFF A SCATTERED
LINE OF CONVECTION (PSBLY A SQUALL LINE).  50 POPS FOR THE ENTIRE
REGION STILL LOOK GOOD AT THIS TIME.

WILL DRY THINGS OUT ON SUNDAY AS HIGH PRESSURE RIDGES INTO THE
REGION.  DRY CONDITIONS SHOULD PREVAIL THROUGH AT LEAST WEDNESDAY
EVENING...BEFORE AN APCHING COLD FRONT FROM THE WEST BRINGS THE NEXT
CHC FOR PCPN.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, Aug 15, 5:00 AM EDT, 12 hours 5 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER AIR DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS AGAIN
TODAY.  ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE.

HEAT INDICES WILL RISE INTO THE UPPER 90S TODAY IN THE MIAMI AND
WHITEWATER VALLEYS AND THE CINCINNATI TRI-STATE AREA...WHICH WILL
CAUSE PROBLEMS FOR THE ELDERLY AND FOR PERSONS THAT WORK OUTDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL BRING THE CHANCE FOR MORE THUNDERSTORMS ON
SATURDAY.  SOME OF THE STORMS ARE EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.